Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 142, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 9, 2008, 7:58 PM CDT for Brown County, Kansas. It was in force for 47 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2008, 7:58 PM CDT (00:58 UTC)
- Expired
- Jun 9, 2008, 8:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
County Brown County, KS
The radar
The Topeka radar (KTWX), 121 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 7:59 PM CDT | HAIL 1 | 1 Ese Reserve, KS | |
| Jun 9, 8:08 PM CDT | HAIL 1 | 1 Ese Reserve, KS | |
| Jun 9, 8:37 PM CDT | HAIL 1 | 1 N Hiawatha, KS | |
| Jun 9, 8:50 PM CDT | HAIL 1 | 1 Nne Hiawatha, KS | |
| Jun 9, 8:50 PM CDT | HAIL 1.75 | 1 W Hiawatha, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1033 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1397 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 100058
SVRTOP
KSC013-100145-
/O.NEW.KTOP.SV.W.0142.080610T0058Z-080610T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
758 PM CDT MON JUN 9 2008
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BROWN COUNTY IN NORTHEAST KANSAS...
* UNTIL 845 PM CDT
* AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR HAMLIN...OR 8 MILES NORTHWEST OF HIAWATHA...
MOVING SOUTHEAST AT 14 MPH.
* LOCATIONS IMPACTED INCLUDE...
IOWA SAC AND FOX RESERVATION...
RESERVE...
HIAWATHA...
ROBINSON...
LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
NOW...AND AVOID WINDOWS.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3999 9532 3985 9533 3984 9532 3980 9532
3982 9578 3999 9578 4000 9577 4000 9535
TIME...MOT...LOC 0058Z 304DEG 12KT 3994 9559
$$
CAVANAUGH2 follow-up statements
000
WWUS53 KTOP 100118
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
818 PM CDT MON JUN 9 2008
KSC013-100145-
/O.CON.KTOP.SV.W.0142.000000T0000Z-080610T0145Z/
BROWN-
818 PM CDT MON JUN 9 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHERN BROWN COUNTY...
AT 808 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL 1 MILE EAST SOUTHEAST OF
RESERVE. THIS STORM WAS LOCATED NEAR RESERVE...OR 6 MILES NORTH OF
HIAWATHA...MOVING SOUTHEAST AT 8 MPH.
LOCATIONS IMPACTED INCLUDE...
RESERVE...MORRILL...IOWA SAC AND FOX RESERVATION...HIAWATHA AND
ROBINSON.
LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
NOW...AND AVOID WINDOWS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3999 9532 3980 9533 3982 9578 3994 9578
3996 9573 3997 9561 4000 9551 3999 9533
TIME...MOT...LOC 0118Z 311DEG 7KT 3994 9551
$$
CAVANAUGH000
WWUS53 KTOP 100136
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
836 PM CDT MON JUN 9 2008
KSC013-100145-
/O.CON.KTOP.SV.W.0142.000000T0000Z-080610T0145Z/
BROWN-
836 PM CDT MON JUN 9 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHERN BROWN COUNTY...
AT 832 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 4 MILES NORTHEAST OF HIAWATHA...MOVING
SOUTHEAST AT 8 MPH.
LOCATIONS IMPACTED INCLUDE...
HIAWATHA AND ROBINSON.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT AND
AVOID WINDOWS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3999 9532 3980 9533 3981 9561 3990 9569
3993 9567 3996 9559 4000 9551
TIME...MOT...LOC 0136Z 327DEG 7KT 3990 9549
$$
CAVANAUGHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:44 PM CDT, 4 hours 14 minutes earlier.
Area forecast discussion, Jun 9, 3:44 PM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 344 PM CDT MON JUN 9 2008 .DISCUSSION... 20Z WATER VAPOR AND PROFILER DATA SHOWS THE UPPER LEVEL SHORTWAVE TROUGH AXIS IS STARTING TO PASS EAST OF THE FORECAST AREA WITH SUBSIDENCE CLEARING SKIES OUT ACROSS CENTRAL KS. SFC OBS INDICATE A TROUGH WAS ORIENTED SOUTHWEST TO NORTHEAST FROM NORTH CENTRAL KS INTO SOUTHWEST IA...AND DEWPOINTS HAVE BEEN RUNNING 3 TO 5 DEGREES COOLER THAN MODEL PROGS. CONVERGENCE ALONG THE SFC TROUGH HAS BEEN WEAK...BUT LAPS DATA IS SHOWING LITTLE INHIBITION LEFT WITH SOME CU STARTING TO FORM IN SOUTHEAST NEB. STREAM LINES FROM SFC OBS SHOW THE BETTER CONVERGENCE ALONG THE TROUGH OVER SOUTHEAST NEB AND SOUTHERN IA. WITH THIS IN MIND COMBINED WITH INCREASING LARGE SCALE SUBSIDENCE AND BOUNDARY LAYER STABILIZATION WITH SUNSET...THAT THUNDERSTORMS CHANCES ARE LESS THAN 15 PERCENT. THEREFORE WILL NOT CARRY ANY MENTION OF POPS TONIGHT. CLEARING SKIES AND LIGHT WINDS SHOULD ALLOW TEMPS TO FALL OFF INTO THE UPPER 50S TONIGHT. CONSIDERED THE POTENTIAL FOR SOME PATCHY FOG OVERNIGHT...BUT CONFIDENCE IS LOW GIVEN THE MODELS ARE TO HIGH WITH DEW POINTS TO START OUT. THERE COULD BE SOME GROUND FOG IN LOW SPOTS ACROSS EAST CENTRAL KS...BUT DO NOT EXPECT IT TO BE WIDESPREAD ENOUGH TO INCLUDE IN THE FORECAST AT THIS TIME. RETURN FLOW SETS UP TUESDAY WITH WEAK SHORTWAVE RIDGING ALOFT. NAM TRYING TO GENERATE SOME CONVECTION ACROSS CENTRAL DURING THE AFTERNOON WITHIN THE THETA-E RIDGE. HOWEVER GFS KEEPS ENOUGH INHIBITION FOR CONVECTION TO DEVELOP. WITH MODELS A LITTLE TO AGGRESSIVE WITH LOW LEVEL MOISTURE TO BEGIN WITH OPTED TO MAINTAIN A DRY FORECAST FOR NOW AND LET LATTER SHIFTS REASSESS. MOSTLY SUNNY SKIES AND DECENT MIXING SHOULD HELP TEMPS REACH THE UPPER 80S TO AROUND 90 IN WESTERN PARTS OF THE FORECAST AREA. -WOLTERS MAIN FORECAST CONCERN THROUGH THE MIDDLE WEEK PERIODS IS PRECIPITATION CHANCES. STRONG S-SW WINDS WILL BRING 14C 850MB AND 3C 700MB DEWPOINTS TO AT LEAST WESTERN AND NORTHERN AREAS TUESDAY NIGHT. THE CONTINUED WARM AIR ADVECTION WILL BRING NEAR DRY ADIABATIC LAPSE RATES TO THE MID LEVELS...WITH SOME LOW LEVEL MOISTURE CONVERGENCE ON THE EASTERN EDGE OF THE NORTHEASTWARD EXPANDING LOW LEVEL JET. THERE HAD BEEN AMAZINGLY SIMILAR MODEL CONSISTENCY ADVERTISING SOME PRECIPITATION IN THE FAR NORTHERN AREAS. THOUGH FORCING IS NOT EXCITING...SMALL PRECIPITATION CHANCES WILL BE INCLUDED FOR MANY AREAS TUESDAY NIGHT AND EARLY WEDNESDAY FOR THE ABOVE REASONS. MIXING OF THE LOW LEVEL JET WILL KEEP TUESDAY NIGHT TEMPS ON THE WARM SIDE ONCE AGAIN. UPPER TROF WILL CROSS THE NORTHERN ROCKIES WEDNESDAY WITH AT LEAST A COLD FRONT AND POSSIBLE DRYLINE TO THE WEST AND SOUTHWEST BY AFTERNOON. CONVECTION FIRING IN THIS AREA MAY BE ABLE TO REACH THE FAR NORTHWESTERN ZONES BY LATE AFTERNOON. LOW LEVEL THERMAL RIDGE NOSING INTO WESTERN AREAS SHOULD PUSH HIGHS INTO THE LOWER 90S BARRING PERSISTENT CONVECTION FROM THE MORNING HOURS. COLD FRONT WILL LIKELY ENTER A LEAST NORTH CENTRAL KANSAS WEDNESDAY NIGHT...IF NOT FARTHER IF AIDED BY CONVECTIVE OUTFLOWS. MID LEVEL TEMPS FALL AS THE TROF PUSHES EAST FOR WEAKER CAPPING. HAVE INCREASED POPS SOMEWHAT...BUT STILL WELL BELOW GUIDANCE NUMBERS. BOUNDARY WILL BE SOMEWHERE IN THE CWA FOR AT LEAST MUCH OF THURSDAY FOR DECENT PRECIPITATION CHANCES. TOO MANY POSSIBLE SNAGS IN THE DETAILS TO GO ABOVE CHANCE POPS AT THIS TIME HOWEVER. MEDIUM RANGE MODELS ARE SHOWING GOOD AGREEMENT IN THEIR RUNS FROM 00Z ONWARD...THOUGH DAY 5 SKILL SCORES HAVE STEADILY FALLEN OVER THE PAST SEVERAL DAYS TO LEVELS NOT SEEN IN AT LEAST 30 DAYS. THIS IS THUS A BELOW CONFIDENCE FORECAST...WITH THE ONLY SIGNIFICANT CHANGES MADE IN THE NEARER TERMS. UPPER TROF WILL ROTATE THROUGH FRIDAY AFTERNOON...AND STRONGER FLOW ALOFT OVER THE NEXT FEW DAYS APPEARS TO BE FARTHER NORTH THAN EARLIER ANTICIPATED. THESE FACTORS SHOULD DRIVE THE SURFACE BOUNDARY SOUTH AND EAST OF THE AREA BY SATURDAY MORNING...AND PRECIPITATION CHANCES WERE REDUCED FOR THIS REASON. GENERALLY WEST TO NORTHWEST FLOW ALOFT INDICATED FOR SATURDAY THROUGH SUNDAY WITH SLOW MOISTURE RETURN. MAY SEE A WEAK WAVE PASS THROUGH THE PATTERN FOR PRECIPITATION CHANCES SOMETIME IN THE SUNDAY-MONDAY TIME FRAME...BUT NOT WORTH A MENTION AT THIS TIME. 850MB TEMPERATURE ANOMALIES SUGGEST SLIGHTLY BELOW NORMAL TEMPS TO START THE WEEKEND...WITH SOME WARMING BY MONDAY. -65 && .AVIATION... INCREASING SUBSIDENCE BEHIND THE UPPER WAVE AND DRY MID LEVELS SHOULD PROVIDE VFR CONDITIONS OVERNIGHT. ONLY CONCERN WOULD BE GROUND FOG AT TOP AND FOE...BUT DEWPOINTS ARE MIXING OUT INTO THE MID 50S WHICH WOULD MAKE IT A LITTLE HARDER FOR RADIATIONAL FOG. ADDITIONALLY FOUS DATA SUGGESTS THERE WILL BE SOME MIXING OF DRY AIR INTO THE BOUNDARY LAYER. HAVE NOT ADDED ANY VSBY RESTRICTIONS BECAUSE OF LOW UNCERTAINTY AND EVENING SHIFT WILL NEED TO MONITOR. AN INCREASING PRESSURE GRADIENT DUE TO FALLING HEIGHTS ALONG THE HIGH PLAINS WILL LEAD TO BREEZY SOUTH WINDS LIKELY GUSTING TO 25 KTS DURING THE AFTERNOON TUESDAY. -WOLTERS && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 9, 4:04 PM CDT, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 404 PM CDT MON JUN 9 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-102115- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 404 PM CDT MON JUN 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE NORTHWEST OF THE KANSAS TURNPIKE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...ACROSS THE ENTIRE AREA THURSDAY THROUGH FRIDAY...AND FOR MAINLY EAST CENTRAL KANSAS FRIDAY NIGHT. THE BIG BLUE RIVER NEAR BLUE RAPIDS IS FORECAST FLOW JUST ABOVE FLOOD STAGE FOR MUCH OF WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED TONIGHT.
In the hours before
Special weather statement, Jun 9, 7:13 PM CDT, 45 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 713 PM CDT MON JUN 9 2008 KSZ012-100045- BROWN- 713 PM CDT MON JUN 9 2008 ...A SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN BROWN COUNTY... THROUGH 745 PM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 25 MPH ACROSS PORTIONS OF NORTHEASTERN BROWN COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS UP TO 40 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE RESERVE AND IOWA SAC AND FOX RESERVATION. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. CAVANAUGH
Special weather statement, Jun 9, 7:43 PM CDT, 15 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 743 PM CDT MON JUN 9 2008 KSZ012-100115- BROWN- 743 PM CDT MON JUN 9 2008 ...A SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN BROWN COUNTY... THROUGH 815 PM CDT...A THUNDERSTORM WILL MOVE SLOWLY SOUTHEAST ACROSS PORTIONS OF NORTHEASTERN BROWN COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE RESERVE...IOWA SAC AND FOX RESERVATION...HIAWATHA AND ROBINSON. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. CAVANAUGH
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 8:41 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 49 min |
| Jun 9, 8:53 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 52 min |
| Jun 9, 9:43 PM CDT | Flash Flood Warning | TOP | Brown | 2 hr |
| Jun 10, 5:14 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 46 min |
| Jun 10, 5:51 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Riley, Wabaunsee | 39 min |
| Jun 10, 6:27 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley, Wabaunsee | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.